69806members
366817posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Thyroid problems after breast cancer and treatment?

12 REPLIES 12
Member

Re: Thyroid problems after breast cancer and treatment?

Hi
I was also diagnosed with an underactive thyroid after treatment. Unfortunately it was months before a diagnosis was made and I was in pretty poor shape. I felt so much better after I started taking the pills!
Jo
x

Member

Re: Thyroid problems after breast cancer and treatment?

Hi everyone,
I have been taking Thyroxine for the last 28 years and laterly I have been on 150mcg daily for an underactive Thyroid.I have been on this dose for years but after Chemo my levels went all wrong and I am now on a lower dose of 125mcg. My weight has also gone up rapidly which may be partly due to this as well as taking Tamoxifen (so I am told). It's really annoying as it has previously been so stable.
Hope we all get sorted out very soon.
xx

Member

Re: Thyroid problems after breast cancer and treatment?

Hi
Yes, I've posted on similar threads on here-seems it is quite widespread. I finished treatment (chemo, mx, rads) spring 09. Didn't really pick up afterwards, bloods showed underactive thyroid, been on throxine since earlier this year. Still having bloods every 6 weeks -dose not quite right yet. My symptoms were very similar to the after effects of treatment-mainly completely shattered!
C x

Member

Re: Thyroid problems after breast cancer and treatment?

Sent my ESA appeal form in and got letter from Tribunals Service - due to a backlog, the appeal will not be heard until after 11 March 2011. My GP is happy to write to them to reiterate that I am currently too ill to work.
I have signed up to Cancer Voices as I'd like to be able to do something so that the government recognises the failings of ESA medicals and rectifies these.

My GP believes that the pains in my legs and hands are peripheral neuropathy as a result of chemotheray drugs. I've not heard of anyone else having this, but found lots of information about it on the MacMillan site.
When I have been for oncology check ups, and I mention any of my post cancer treatment symptoms, I am referred back to my GP.
I understand that they will not be keen to accept that any of these are related to cancer treatments in case it deterred some patients from going ahead with treatment.

Member

Re: Thyroid problems after breast cancer and treatment?

Many thanks for all this information. I will get back to my GP! I finished Herceptin in Oct last year. In March I think it was this year my GP said I was borderline underactive thyroid. He said we will have to keep an eye on this whatever that meant. I did not know it was a blood test every two months. So thanks for the advice. I am 58 and do have a strong family history of thyroid problems so cannot say it was the chemo etc that may have caused it.

Member

Re: Thyroid problems after breast cancer and treatment?

Send in form GL24(initial stage of appeal). As soon as this is receieved you will be paid again.

If you can get a letter of support from your GP, send it with this. Your case will be reconsidered (looked at by another decision maker) before it goes to appeal !

julie x

Member

Re: Thyroid problems after breast cancer and treatment?

Hello again Adejude, hope your appeal works in your favour and you get it all sorted out before too long. Love Val

Member

Re: Thyroid problems after breast cancer and treatment?

Well, the 3rd test came back normal (although she said she will have it checked again in a few months) so it's not a thyroid problem that's draining my energy.
I have appealed against the decision to refuse me ESA.
My GP says she is aware of all the people who are being denied this benefit and offered to write to the DSS to reiterate my health problems.
I am hoping that the appeal will contact her after all, she is the medically qualified person here.

Member

Re: Thyroid problems after breast cancer and treatment?

Dear Adejude, Is there any way you can appeal. Perhaps another visit to your GP and he may be able to help? Good luck, Val

Member

Re: Thyroid problems after breast cancer and treatment?

Thank you Julie and peacock
I might sleep better tonight!
I have also been loosing a lot of hair Julie - especially after washing it - just like in the days before it all fell out.
Fingers crossed this is the cause.
I have just 'failed' the ESA medical, despite the fact that my GP says I am currently not well enough to work, so my benefit has been stopped.
adejude

Community Champion

Re: Thyroid problems after breast cancer and treatment?

Yes, I was dx with underactive thyroid after cancer which added to the tiredness I felt, I also lose quite alot of hair though that doesn't matter too much as have thick hair. I've had levothyroxin doses upped a few times, they now just do an annual blood test to check my levels.
Julie

Member

Re: Thyroid problems after breast cancer and treatment?

Yes I have an underactive thyroid, my symptoms were weight gain, confusion and tiredness mostly and like you I had blood tests checked every 2 months for about 6 months before finally being put onto thyroxine.

I finished radiotherapy in Feb 09 and Herceptin in July 09 so I've been "treatment less" for just over a year now.

If it is an underactive thyroid it can take a few months before you will start to feel better. If you have any queries don't hesitate to PM.

Good luck

Member

Thyroid problems after breast cancer and treatment?

Has anyone been diagnosed with an underactive thyroid after breast cancer surgery, chemo and radio?
My GP suspected my tiredness could be down to an underactive thyroid.
I've had a blood test every 6 weeks - the 1st and 2nd showed antibodies which indicate an underfuctioning thyroid.
Getting the results of the 3rd test next week.
If it is a thyroid problem it can be treated with medication and means I can stop worrying that my tiredness is something else.
I finished hospital treatments 18 months ago, but still on the Tamoxifen.